Nebraska, 2024Dust Storm and High Wind in Nebraska, April 6 to 7, 2024
April 6 to 7, 2024 · NWS GLD · 6 events in 3 counties and zones
A low pressure system entered southwestern Nebraska on the 6th and quickly moved east. There was a steep pressure rise as the low was leaving the area through the 7th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system entered southwestern Nebraska on the 6th and quickly moved east. There was a steep pressure rise as the low was leaving the area through the 7th. This sharp change in pressure caused winds to gust up to 70 MPH at McCook, causing blowing dust and creating brownout conditions and vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 9:55 AM MST, 3 hours 15 minutes earlier. Its key messages:
- A prolonged period of Dangerous Travel and Fire Weather Conditions associated with strong/shifting winds is expected across the entire Tri-State area this weekend.
- An abrupt wind shift will occur late this morning into this afternoon as a cold front sweeps eastward across the area. The abrupt nature of the wind shift may catch motorists off guard. Widespread, significant reductions in visibility associated with blowing dust may accompany the frontal passage, exacerbating already difficult travel conditions. Significant impacts possible along the I-70 corridor in CO-KS.
- Very strong west to northwest winds are expected late tonight and Sunday. Damaging winds (35-50 mph gusting up to 70 mph) are possible Sunday morning, mainly along/north of I-70 where property damage and power outages are possible.
Area forecast discussion, Apr 6, 9:55 AM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1055 AM MDT Sat Apr 6 2024
.KEY MESSAGES...
- A prolonged period of Dangerous Travel and Fire Weather
Conditions associated with strong/shifting winds is expected
across the entire Tri-State area this weekend.
- An abrupt wind shift will occur late this morning into this
afternoon as a cold front sweeps eastward across the area. The
abrupt nature of the wind shift may catch motorists off guard.
Widespread, significant reductions in visibility associated
with blowing dust may accompany the frontal passage,
exacerbating already difficult travel conditions. Significant
impacts possible along the I-70 corridor in CO-KS.
- Very strong west to northwest winds are expected late tonight
and Sunday. Damaging winds (35-50 mph gusting up to 70 mph)
are possible Sunday morning, mainly along/north of I-70 where
property damage and power outages are possible.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 450 AM MDT Sat Apr 6 2024
Overview: A large upper level low (centered invof the NV/UT
border at 09Z this morning) will track eastward across the
Rockies today-tonight. An associated lee cyclone, presently
centered invof Denver (987 mb at KDEN at 0953Z).. will further
intensify and track northeastward into western and central
Nebraska today-tonight.. where it will reach peak intensity
(~980 mb) in the form of a mature, vertically stacked mid-
latitude cyclone.
A High Wind Warning is in effect for much of the area (along/
north of I-70) through sunset Sunday evening. A Red Flag Warning
is in effect today for areas south of I-70. Regardless of which
warning one may be in, it's important to stress that..
dangerous travel and fire weather conditions are expected across
the *entire* Tri-State area this weekend.
------------------------------------
After Sunrise this Morning:
------------------------------------
A strong southerly low-level jet is present over the area this
morning (55-65 knots at ~1500 feet AGL per KGLD velocity data)..
on the eastern periphery of the deepening lee cyclone in
Colorado. Expect southerly winds to rapidly strengthen after
sunrise.. with the onset of diurnal heating/mixing.. increasing
to 30-45 mph with gusts up to 55-65 mph.
------------------------------------
Late This Morning and Afternoon:
------------------------------------
[1] Southerly winds will rapidly shift to the SW and W (at a
similar or stronger magnitude) late this morning and early this
afternoon.. as a cold front sweeps eastward across the area.
Strong W to NW winds will follow, in the wake of the front.
Widespread, significant reductions in visibility associated with
blowing dust may accompany the frontal passage. Dangerous
travel conditions are likely across the -entire- Tri-State area.
[2] Strong upper level forcing /layer lifting/ will give rise
to showers and embedded thunderstorms immediately behind the
front /wind shift/ in northeast CO and adjacent KS-NE border
areas late this late morning and early this afternoon (~16-20
UTC). Evaporative cooling /meso-high development/ associated
with *any* precipitation, storms or not, will likely augment the
background /synoptic/ pressure gradient.. locally
enhancing/accelerating low-level flow. With this in mind, expect
westerly winds this afternoon to be the 'relative strongest'
(for today). Otherwise, guidance continues to suggest that
appreciable convective development /severe weather/ will be
relegated to central and eastern portions of Kansas and
Nebraska.
------------------------------------
Tonight into Sunday:
------------------------------------
Very strong, possibly damaging, W to NW winds are expected on
the southern and southwestern periphery of the mature mid-
latitude cyclone late tonight into Sunday.. when forecast
soundings suggest a potential for robust sustained winds ( 40-50
mph) and gusts up to 70 mph.. strongest along/north of I-70.
Guidance continues to indicate that (1) very little in the way
of cold advection will be present with this system and (2) that
a fair amount of low to mid-level cloud cover will be present
over northern portions of the area (impeding insolation/heating)
during the day on Sunday -- lending a fair amount of
uncertainty with regard to whether or not vertical mixing will
be sufficient to effectively/fully transport the strongest
/55-60 knot/ low- level flow down to the surface.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 221 AM MDT Sat Apr 6 2024
The long term period will feature a few slight chances to
chances for rain showers (~15-30%) from Monday evening through
Wednesday, with best chances currently across far southern
portions. Little, if any, accumulation expected. This period of
rain chances and near normal temperatures at the start of the
work week will be followed by a warming/drying trend to above
normal temperatures towards the end.
00Z Monday the area is under west-northwesterly flow aloft as
the upper low which brought active weather to the area over the
weekend becomes situated to our northeast. Another upper low
moving into the Desert Southwest Monday will have flow aloft
backing towards the west-southwest. This system will be
responsible for the reintroduction of slight chance to chance
PoPs; however, its forecast track continues to place our area at
the extreme northern extent of precipitation, so not
anticipating much in the way of meaningful precipitation. A few
ensemble members do hint at a more northern track, which if it
were to occur, would allow for better coverage and increased
amounts - will continue to monitor. Northwesterly flow aloft
then expected during the latter half of the work week as the low
center progresses east-northeastward and upstream ridging
builds in, allowing for a warming/drying trend. RH in the
teens/low 20s but low end winds gusting to around 20-25 mph
Thursday on will bring about a return of some possible fire
weather concerns.
Temperatures during the long term period are forecast to start
out near normal with highs generally in the 60s and lows in the
mid- upper 20s to middle 30s, climbing above normal by late in
the work week with highs in the 70s and lows in the middle 30s
to 40s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1055 AM MDT Sat Apr 6 2024
KGLD...VFR conditions are expected through the period. Southwest
winds gusting to 40kts at taf issuance will veer to the west
with gusts up to 45kts or so from 20z to 01z. A brief period of
lighter west winds is expected in the 02z-05z timeframe before
increasing again from the west with gusts to 40kts through 12z.
For Sunday morning, winds veer to the northwest and gust up to
50kts. Blowing dust is possible and would create sub VFR
cigs/vis should it move over the terminal, mainly toward the end
of the period.
KMCK...VFR conditions are expected through 07z. Winds at taf
issuance from the southeast, gusting up to 45kts, veering to the
southwest at similar speeds from 20z-23z. Tonight, west to
west-southwest winds are expected with gusts up to 45kts. Sub
VFR cigs move in after 08z and continue through the rest of the
taf period. At 08z, west winds gusting to 45kts veer to the
west-northwest, gusting up to 50kts. Rain showers possible from
taf issuance through 11z with a thunder threat around 00z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT /7 PM CDT/ Sunday for
KSZ001>004-013>016-027.
Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ028-029-041-042.
CO...High Wind Warning until 6 PM MDT Sunday for COZ090-091.
Red Flag Warning until 7 PM MDT this evening for COZ254.
NE...High Wind Warning until 6 PM MDT /7 PM CDT/ Sunday for
NEZ079>081.
&&
SHORT TERM...BV
LONG TERM...CC
AVIATION...99Hazardous weather outlook, Apr 6, 9:15 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Sat Apr 6 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1015 AM MDT Sat Apr 6 2024 /1115 AM CDT Sat Apr 6 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the majority of the area,
mainly along and north of Interstate 70.
A Red Flag Warning is in effect for areas located south of
Interstate 70.
Patchy blowing dust will be possible through the remainder of the
day for locations generally north of Interstate 70, both ahead of
and behind a strong cold front currently moving through the area.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A High Wind Warning remains in effect for the majority of the area
through the day on Sunday.
Areas of blowing dust producing potentially significant reductions in
visibility are forecast for locations generally east of a line from
Burlington to Russell Springs during the day Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate any
reports of blowing dust via telephone and social media.
In the hours before
Local storm report, Apr 6, 12:44 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
144 PM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
04/06/2024 M51 MPH Sherman KS ASOS
ASOS station KGLD Goodland. Wind direction
from the northwest.
&&Local storm report, Apr 6, 12:50 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
150 PM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM Non-Tstm Wnd Gst 4 NE Idalia 39.75N 102.26W
04/06/2024 M54 MPH Yuma CO Mesonet
Mesonet station CO047 385n220 Idalia. Wind
direction from the northwest.
&&Local storm report, Apr 6, 12:59 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
159 PM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Blowing Dust 7 S Hill City 39.26N 99.85W
04/06/2024 Graham KS Public
Social media report with video of estimated
3-5 mile visibility south of Hill City.
&&
KAKLocal storm report, Apr 6, 1:01 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
201 PM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Dust Storm 2 NNW Saint Francis 39.79N 101.82W
04/06/2024 Cheyenne KS Trained Spotter
Trained spotter reports visibility of less
than a quarter of a mile.
&&
KAKLocal storm report, Apr 6, 1:02 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
202 PM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Blowing Dust Saint Francis 39.77N 101.80W
04/06/2024 Cheyenne KS AWOS
AWOS station KSYF St. Francis City.
Visibility reduced to 4 miles due to blowing
dust. Winds gusting to 56 mph from the
northwest.
&&Local storm report, Apr 6, 1:03 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
203 PM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Non-Tstm Wnd Gst 2 NW Wray 40.10N 102.25W
04/06/2024 M55 MPH Yuma CO AWOS
AWOS station K2V5 2 NW Wray.
&&High Wind, Dundy
- When
- April 6, 1:10 PM MST
- Where
- Dundy forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Mesonet site north of Haigler reported a gust of 63 MPH. Impacts include high wind making travel hazardous.
High Wind, Red Willow
- When
- April 6, 5:45 PM CST
- Where
- Red Willow forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The McCook ASOS reported a gust of 59 MPH. Impacts include high wind making travel hazardous.
High Wind, Red Willow
- When
- April 6, 7:30 PM CST
- Where
- Red Willow forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The McCook ASOS reported a gust of 58 MPH. Impacts include high wind making travel hazardous.
High Wind, Hitchcock
- When
- April 6, 10:00 PM CST to April 7, 1:30 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Mesonet site near Stratton and another near Trenton reported multiple gusts over 58 MPH, including a gust of 66 MPH. Impacts include high wind making travel hazardous.
High Wind, Red Willow
- When
- April 7, 6:45 AM CST to 1:55 PM CST
- Where
- Red Willow forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The McCook ASOS reported multiple gusts over 58 MPH, including one gust of 70 mph. Impacts include high wind blowing dust and making travel hazardous.
Dust Storm, Red Willow
- When
- April 7, 12:00 PM CST to 1:00 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Report of brownout conditions five miles west of McCook, resulting in a traffic accident and shutting down part of Highway 34. No reported injuries or fatalities. Impacts include hazardous health and driving conditions.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Nebraska, April 6 to 7, 2024$7.5 million · 5 events
- Damaging Winds and High Wind in Nebraska, April 6 to 7, 2024$300,000 · 66 kt wind · 46 events
- Wildfire and Damaging Wind in Oklahoma, April 6 to 10, 20242 injured · $369,000 · 55 kt wind · 8 events
- High Wind in New Mexico, April 6 to 7, 2024$20,000 · 68 kt wind · 18 events
- High Wind in Kansas, April 6, 202456 kt wind · 23 events
- Frost and Freeze in Kentucky, April 6, 202421 events
- Dust Storm and High Wind in Kansas, April 6 to 7, 202463 kt wind · 20 events
- Frost and Freeze in Illinois, April 6, 202417 events
- High Wind in South Dakota, April 6, 202457 kt wind · 16 events
- High Wind in Colorado, April 6 to 11, 202483 kt wind · 16 events
- High Wind in Texas, April 6, 202463 kt wind · 14 events
- High Wind in Texas, April 6, 202457 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173916, 1173920, 1173921, 1173917, 1173924, 1173926.